To view original article click here
First posted on Antidepaware
The Bolton News
11:45am Thursday 7th November 2013
AN English Literature graduate died from “morphine misuse” after a long-running addiction to painkillers, a coroner ruled.
Richard Harwood, aged 34, of Toronto Street, Breightmet, died on August 13 this year, two days after taking four morphine or morphine-like tablets, Bolton Coroners Court heard.
Mr Harwood, who gained a 2:1 degree from the University of Salford, became addicted to numerous “legal highs”, including benzodiazepine and codeine, despite having never suffered from a serious physical illness.
The inquest heard how Mr Harwood had been prescribed anti-depressants and was offered help from mental health services, which he always rejected.
When he died, he had been staying with a friend, Stephen Egan, and had spent much of the previous 48 hours asleep.
After waking at 1pm on August 13, he drank a glass of water quickly and, because his gag reflexes had been numbed by the morphine, some gastric fluid got on to his lungs and caused him to go into cardiac arrest.
He was rushed to the Royal Bolton Hospital where he was pronounced dead after paramedics had been unable to resuscitate him.
Area coroner for Manchester West Alan Walsh recorded a verdict that Mr Harwood died from morphine misuse, which he said he hoped would act as a warning to people considering using the legal, but usually prescribed, drug.
According to his stepfather, Colin Bell, Mr Harwood had first used painkillers regularly after suffering severe headaches as a result of a gluten allergy when he was only 16.
He had regularly been hospitalised from overdoses of various substances, including once on Boxing Day when he was admitted to the Royal Bolton Hospital saying he “had plutonium in his head”.
Mr Harwood moved to Toronto Street from a previous address in Bromwich Street just three days before he died.
Mr Bell said: “We knew he was taking things, but we never knew what or where he got them from.
“At various points he stayed off the drugs but we could tell that it had become an addiction for him.”
Mr Walsh said: “It is not clear why Mr Harwood started taking painkillers, but the addiction robbed him of the chance to fulfil the huge promise he showed in his academic studies.
“It is a shame he could not focus on using his qualifications to provide a good life for himself and possibly a family.”